I am 31 years old, and was diagnosed with diabetes at age 19. Been on and off meds for years (most recently off). I have never had side effects of any meds before except the usual GI (extreme, but would typically subside after a while). I was placed back on meds five weeks ago: Glipizide, Metformin, and Lantus. After starting the meds, I started getting uncontrollable pain. The pain ranges from dull and achy, to tingly shocks, to searing tearing ripping pain. ALL OVER. My arms, my back, my hips, thighs and feet. One doctor suggested neuropathy, but a second opinion advised it wouldn't come on all over and all of a sudden. I also am always cold to the bone now. I have read other people complain of the same problem. Are these common side effects of any of the meds? I tried stopping the Met on my own and the pain started to subside. My doctor will not return my calls. I can't sleep at night. I am desperate. Are these side effects normal and if so is there hope they will ever go away? Do all diabetes meds have these types of effects?

Patty Bonsignore


The side effects you describe are not common ones to the diabetes medications you are taking. That being said, the reality is that people can have all kinds of side effects to medications, so there is always the possibility that the medications may be causing the problem. However, it is best not to just stop your medicines without speaking to your doctor. I agree with the second physician that it doesn’t sound like neuropathy. Neuropathy usually starts in the feet and moves its way up the leg and would typically not be all over your body. If your symptoms are side effects to a medication, they will usually resolve (though not always) after the medication is stopped. You will want to ask yourself other questions as you and your doctor try to determine the cause of your symptoms. Could this be from another medical condition unrelated to your diabetes or to your diabetes medications? How long after you started the medication did the symptoms start? Are they constant or intermittent? Are they improving over time? Did you ever have these same symptoms prior to starting the medicines? Did you take any other medications during this time such as a cholesterol lowering medication or antibiotic? Asking these questions and keeping a diary of your symptoms will be helpful as you meet with your doctor.

4 replies

Rodman1234 2013-11-04 02:53:59 -0600 Report

I also suffer from lack of sleep at times… I get a minimum of 4 hours and the max so far has been 6 hours of good sleep… I stay calm and in control of all my thought processes… You have to be very aware of your stress levels, diet, exercise and medication side effects… Vitamins and natural products seems to work for me…

Rodman1234 2013-11-04 02:50:53 -0600 Report

My feet are constantly cold for the most part… My hands are kept gloved and I run warm water over them daily… I have an extreme interest in my piano playing… there fore the care of my hands/fingers are of extreme importance too me I use lots of lotion on my feet and hands daily after showering… I am considering some battery operated gloves and socks.. I have to dress in layers, there fore when I do get overheated I can remove layers as needed…I have had an electric blanket and considering getting a heated mattress pad. Just my way of coping that works for me..

Brittany D
Brittany D 2013-07-24 23:44:01 -0500 Report

My neuropathy started in my thighs and went down to my feet. My doctor said that is probably not PN but could be radiculopathy but I read about it and it doesn't quite seem to fit my situation. I don't have sciatica. And why would the pain travel down to my feet over time. It just doesn't make sense. But I can't find any other explanation of it. Oh well. Such is life.

Itodo 2013-05-10 22:36:48 -0500 Report

I am diabetic at age 35 now am 43 years old, I have been on glucophage and Dioani tablets, it has been helping. Whenever I stop taking it, my blood sugar level rise speedily. Recently I started experiencing pain on my thigh and arm, get stressed without hard work.I have gone back taking the drugs glucophage and diaoni still feeling the pain. What do I do in this case. Your advise will be helpful.